Florida, 2021Heavy Rain in Florida, August 13 to 14, 2021
August 13 to 14, 2021 · NWS MLB · 1 event in 1 county or zone
Deep tropical moisture ahead of Tropical Storm Fred moved across Martin County on August 13, 2021. Moderate onshore flow within this moist airmass allowed for numerous heavy showers and thunderstorms to develop across Martin County in the evening on August 13 and lasted through early morning on August 14.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture ahead of Tropical Storm Fred moved across Martin County on August 13, 2021. Moderate onshore flow within this moist airmass allowed for numerous heavy showers and thunderstorms to develop across Martin County in the evening on August 13 and lasted through early morning on August 14. Multiple rounds of storms developed along a stalled outflow boundary, and trained over northeastern Martin County for approximately 8 hours. This resulted in rainfall accumulations of 5 to 8 inches in the Stuart area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:46 PM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 13, 2:46 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
346 PM EDT Fri Aug 13 2021
.DISCUSSION...
...Flood Watch in Effect Starting Late Tonight for Okeechobee
County and the Treasure Coast...
Current-Tonight... Scattered showers and lightning storms
ongoing, mainly across the interior and the Treasure Coast. Cell
movement is westward around 15-20 mph. The 15Z XMR sounding
continues to show a fairly "moist" airmass compared to the last
couple of days, with a PW value of 1.83". A broad deck of mid to
high level clouds continues to stream across east central Florida
this afternoon. Onshore flow will persist through tonight, with
winds speeds 10-12 mph this afternoon before decreasing to 5-10
mph overnight. Scattered showers and lightning storms this
afternoon and will continue through this evening. There remains a
chance of showers and storms along the coast through the overnight
hours. The main threats with the strongest of these storms will
be gusty winds up to 40 mph, frequent lightning, and heavy
downpours.
Afternoon highs in the low 90s, with current temperatures in the
mid 80s as showers and storms move across the area. Overnight lows
will be in the low to mid 70s under mostly cloudy skies.
A Flood Watch starting later tonight for the Treasure Coast and
Okeechobee counties was issued during the morning update as
Tropical Cyclone Fred brings heavy rainfall to the local area
through the weekend.
Saturday-Sunday... (Modified Previous Discussion) By this time,
all the focus will be on Tropical Cyclone Fred. Moisture will
advect into the region ahead of Fred as it tracks towards the
Florida Keys and southwestern Florida coast. Expect widespread
rain with definite showers and storms as Fred's outer rain bands
reach east- central Florida. Given the proximity to the tropical
system, areas south and east of Cape Canaveral will see the
greatest chance for rain and storms with a decrease in coverage
forecast north and west of the aforementioned area. Coverage of
precipitation will increase areawide through the afternoon and
into the overnight hours as Fred is expected to move along the
western coast of Florida or just to the west into the eastern Gulf
of Mexico before affecting the Panhandle Sunday night.
The main concerns with the tropical system will be: heavy rainfall,
flooding, frequent lighting strikes, and breezy to gusty winds
(especially along the coast ahead of squalls). Of course, there's
also a secondary threat for isolated tornados, especially given
the fact that much of the Space Coast will be located on the right
front quadrant of Fred. The greatest area of concern for flooding
will be along the Treasure Coast and across Okeechobee County
where 4-6" of rainfall is forecast with isolated higher amounts
possible. North of there, widespread 2-4" of rain is expected with
isolated higher amounts possible. A flood watch was issued for
Okeechobee County and the Treasure Coast starting late Friday and
going through Sunday night. Please stay informed on the latest
information from the National Hurricane Center and NWS Melbourne
as future adjustments and updates are made.
Temperatures will be cooler with rain cooled air and an increase in
cloud cover. Highs will reach the upper 80s to low 90s on
Saturday, and mid 80s to near 90 degrees on Sunday. Overnight low
temperatures will be in the low to mid 70s.
Monday-Thursday... (Previous Discussion) As Fred moves into the
eastern Gulf of Mexico and eventually makes landfall across the
Florida panhandle, outer rain bands on the back side of the system
could pivot across the northern sections of east-central Florida
and bring more rain to the area. Additionally, residual moisture
from the tropical system will bring an increased chance for rain
throughout the week. Each afternoon, showers and thunderstorms
will be possible with the increased moisture expected, deep
southeasterly- easterly onshore flow, and local atlantic sea
breeze interactions. Later into the week, models vary drastically
with the pattern setup. We'll likely need to get past Fred for
models to get a better handle on another potential tropical system
that could begin to affect the region late week. The
ECMW/Canadian seem to be having a difficult time with the
strengthening of the tropical wave as you would expect with it
moving over warm open waters. They also appear to flatten the
Atlantic ridge too fast with an upper-level trough deepening over
eastern CONUS. With that said, the GFS may be onto something with
another possible tropical system on the heals of Fred.
Temperatures will remain consistent with highs in the low 90s and
lows in the mid 70s.
&&
.AVIATION...
Predominantly VFR conditions for the TAF period. Daytime heating and
increased moisture producing scattered to numerous showers and
thunderstorms. TEMPOs for all terminals except KDAB where earlier
storms have stabilized the area for the time being, but expecting
VCTS later as environment resets. Maintaining VCSH overnight and
through Sunday as onshore flow, along with the approach of Fred,
could support onshore showers. Sunday, early start to convection
with Treasure Coast Terminals possibly feeling the outer effects
of rain bands from Fred.
&&
.MARINE...
Current-Tonight... Scattered showers and lightning storms over
the Atlantic waters ongoing this afternoon. Cell movement is
towards the coast around 15-20 KT. Current buoy 41009 observations
show seas are 3 ft with ENE winds around 12 KT. Onshore flow will
continue through tonight with speeds around 12-17 KT. Seas will
be 3-4 ft. Showers and embedded storms will continue to stream
across the Atlantic waters this afternoon and tonight.
Weekend...(Modified Previous Discussion) Tropical Cyclone Fred
will bring widespread showers and storms to the area through the
weekend. Winds will increase from the southeast up to 15-20kts
building wave heights to 3-4ft. A small craft advisory has been
issued for Sebastian Inlet to Jupiter Inlet out to 60 nautical
miles for Saturday.
Monday-Wednesday...(Previous Discussion) Residual moisture
from Fred and local sea breeze interactions will bring the chance
for showers and storms each afternoon. Winds will relax a bit as
Fred exits the region. Southeasterly winds 10-15kts will build
waves to 2-4ft.
&&
.CLIMATE... List of warm low records for today, Aug 13th, the year
they last occurred and how low temperatures have dropped as of 2
pm across east central Florida. Sites with a * are on track to
either set a new record or tied it.
Site Record So far today
Daytona Beach 77(2010) 75
Leesburg 79(2010) 78
Sanford 78(2020) 77
Orlando 78(2020) 78*
Melbourne 78(2020) 80*
Vero Beach 77(2020) 81*
Fort Pierce 81(1937) 81*
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 88 76 86 / 30 70 50 70
MCO 76 91 76 86 / 40 70 50 70
MLB 78 88 77 87 / 40 70 60 70
VRB 76 88 75 88 / 60 70 60 60
LEE 77 91 76 85 / 20 70 40 70
SFB 76 89 75 86 / 20 70 50 70
ORL 77 89 77 86 / 40 70 50 70
FPR 76 88 75 87 / 60 80 60 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from late tonight through Sunday evening for Indian
River-Martin-Okeechobee-St. Lucie.
AM...None.
&&
Watson/Weitlich/Negron/HaleyHazardous weather outlook, Aug 13, 10:12 AM EST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1112 AM EDT Fri Aug 13 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1112 AM EDT Fri Aug 13 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered lightning storms will occur today into tonight. By
early afternoon additional activity will develop, with highest
coverage expected across the interior. Gusty winds over 40 mph,
frequent cloud to ground lightning, and heavy downpours will be
possible through the late afternoon in any strong storm which
develops.
.FLOOD IMPACT...
Some storms will be capable of producing a quick one to two inches
of rainfall. Standing water in low spots may create a driving
hazard on low spots along roadways.
.RIP CURRENT IMPACT...
A Moderate Risk of rip currents is in place at all east central
FL beaches. Use caution if entering the surf zone and never swim
alone.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are forecast today and into this
evening across the coastal waters and some inland lakes. A few of
these storms could also affect the Intracoastal Waterway. The
strongest storms could produce wind gusts up to around 34
knots. Movement will be toward the west at around 15 to 20 knots.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Tropical cyclone Fred will track near the Florida Keys Saturday
then enter the Gulf of Mexico while slowly strengthening over the
eastern Gulf of Mexico while moving north this weekend. Heavy
rainfall is forecast across the local area Saturday into Sunday.
Event total rain amounts of 3 to 7 inches will be possible by
early next week.
A Flood Watch has been issued for Okeechobee and the Treasure
Coast for early Saturday morning. Persons should continue to
monitor updates from the National Hurricane Center on forecast
track and intensity as well as related weather threats to east
central Florida.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Watson/ Pendergrast
In the hours before
Local storm report, Aug 13, 2:10 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
310 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST 3 ENE BAREFOOT BAY 27.90N 80.47W
08/13/2021 M42 MPH Brevard FL MESONET
WEATHER FLOW SITE XMBI, MELBOURNE BEACH BARRIER ISLAND
SANCTUARY, MEASURED A WIND GUST OF 36KT/42MPH FROM THE
ENE.
&&
TESSpecial weather statement, Aug 13, 2:15 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
315 PM EDT Fri Aug 13 2021
FLZ047-132000-
Southern Brevard County FL-
315 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southern Brevard
County through 400 PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grant-Valkaria, or near Barefoot Bay, moving west at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palm Bay, Melbourne, Sebastian, Malabar and Barefoot Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2782 8047 2785 8049 2782 8051 2783 8087
2804 8087 2804 8050 2782 8039
TIME...MOT...LOC 1915Z 086DEG 27KT 2797 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SedlockLocal storm report, Aug 13, 2:33 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
333 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 4 NNW GRANT 27.98N 80.55W
08/13/2021 M40 MPH Brevard FL MESONET
WEATHER FLOW SITE, XRPT, ROCKY POINT, MEASURED A WIND
GUST OF 35KT/40MPH FROM THE EAST.
&&
TESSpecial weather statement, Aug 13, 3:34 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
434 PM EDT Fri Aug 13 2021
FLZ053-132115-
Osceola FL-
434 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of central Osceola
County through 515 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Holopaw, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Kissimmee and Forever Florida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2801 8138 2804 8136 2807 8137 2807 8135
2808 8135 2811 8098 2797 8100 2785 8128
2786 8128 2786 8130 2792 8131 2794 8135
2795 8134 2798 8138 2800 8139 2803 8140
TIME...MOT...LOC 2033Z 086DEG 19KT 2803 8109
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SedlockHeavy Rain, Martin
- When
- August 13, 6:00 PM EST to August 14, 2:00 AM EST
- Where
- Martin County, 0.76 mi NW of Stuart Witham Fld
- Reported by
- CoCoRaHS
- Coordinates
- 27.189, -80.228
Observations received from CoCoRaHS, mesonet, and Cooperative Observer showed that between 5 to 8 inches of rain fell in the Stuart area from the evening of August 13 into the early morning of August 14. This heavy rain occurred across Stuart, Port Salerno, eastern Palm City, North River Shores, and Jensen Beach. Observations over near 7 inches were received from four recording stations within Stuart (highest value was from a CoCoRaHS station in Stuart; 7.91 inches).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Flash Flooding in Texas, August 13, 2021$100,000 · 2 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968525.